Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 40, NWS Tucson, AZ

July 25, 2008Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 25, 2008, 2:54 PM MST for Cochise County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2008, 2:54 PM MST (21:54 UTC)
Expired
Jul 25, 2008, 5:15 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 3:04 PM MSTFLASH FLOODTombstone, AZLAW ENFORCEMENT REPORTED WATER FLOWING OVER CHARLESTON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 252154
FFWTWC
AZC003-252315-
/O.NEW.KTWC.FF.W.0040.080725T2154Z-080725T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
254 PM MST FRI JUL 25 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 415 PM MST

* AT 245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL IN THE 
  VICINITY OF TOMBSTONE. MOVEMENT OF THESE STORMS WAS NEARLY 
  STATIONARY. DOPPLER RADAR RAINFALL ESTIMATES OF UP TO 2.5 INCHES
  HAVE OCCURRED JUST SOUTH OF TOMBSTONE ALONG HIGHWAY 80 AS WELL
  AS CHARLESTON ROAD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TUCSON.

LAT...LON 3156 11002 3157 11006 3161 11018 3182 11016
      3188 11004 3188 10993 3170 10996 3163 10990

$$
3 follow-up statements
000 
WGUS55 KTWC 252226
FFWTWC
AZC003-260015-
/O.EXT.KTWC.FF.W.0040.000000T0000Z-080726T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
326 PM MST FRI JUL 25 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTHWEST COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 515 PM MST

* AT 315 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERAL THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS SOUTHWEST AND 
  WEST CENTRAL COCHISE COUNTY. MOVEMENT OF THESE STORMS WAS SLOWLY 
  TO THE WEST NORTHWEST. RAINFALL AMOUNTS UP TO TWO INCHES PER HOUR 
  ARE POSSIBLE WITH THESE STORMS. CHARLESTON ROAD NEAR TOMBSTONE IS 
  NOW CLOSED DUE TO HEAVY RAIN EARLIER THIS AFTERNOON.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  TOMBSTONE...SIERRA VISTA AND BENSON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

THIS WARNING REPLACES THE PREVIOUSLY ISSUED FLASH FLOOD WARNING FOR
THIS AREA.

LAT...LON 3156 11002 3157 11006 3161 11018 3182 11016
      3188 11004 3188 10993 3170 10996 3163 10990

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 252305
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
405 PM MST FRI JUL 25 2008

AZC003-260015-
/O.CON.KTWC.FF.W.0040.000000T0000Z-080726T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
405 PM MST FRI JUL 25 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR WEST 
CENTRAL AND SOUTHWEST COCHISE COUNTY...

AT 358 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORMS PRODUCING VERY HEAVY RAIN WEST CENTRAL AND 
SOUTHWEST COCHISE COUNTY. THE HEAVIEST RAIN WAS IN SIERRA VISTA AND 
FORT HUACHUCA AND NEAR WHETSTONE. MOVEMENT OF THESE STORMS WERE 
SLOWLY TO THE WEST.

EARLIER THIS AFTERNOON HEAVY RAIN NEAR TOMBSTONE RESULTED IN THE 
CLOSING OF CHARLESTON ROAD DUE TO WATER FLOWING OVER THE ROAD.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3160 11017 3162 11018 3163 11018 3182 11016
      3188 11005 3188 11000 3187 11000 3158 10997
      3156 11002

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 260016
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
516 PM MST FRI JUL 25 2008

AZC003-260026-
/O.EXP.KTWC.FF.W.0040.000000T0000Z-080726T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
516 PM MST FRI JUL 25 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL COCHISE COUNTY...

DOPPLER RADAR INDICATED THAT HEAVY RAIN HAD MOVED INTO SANTA CRUZ 
COUNTY. WATER LEVELS IN WASHES AND CREEKS WILL CONTINUE TO RECEDE 
OVER THE NEXT HOUR.

LAT...LON 3160 11017 3162 11018 3163 11018 3182 11016
      3188 11005 3188 11000 3187 11000 3158 10997
      3156 11002

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 1:55 PM MST, 59 minutes earlier.

Area forecast discussion, Jul 25, 1:55 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST FRI JUL 25 2008

.SYNOPSIS...REMNANT MOISTURE FROM TROPICAL SYSTEM DOLLY IS EXPECTED
TO BRING SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS
WEEKEND. PERIODS OF HEAVY RAINFALL MAY OCCUR LATE TONIGHT INTO
SUNDAY. MORE NORMAL MONSOON THUNDERSTORM ACTIVITY IS EXPECTED BY THE
MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED 30-50 DBZ ECHOES
ACROSS GREENLEE/GRAHAM/COCHISE/SANTA CRUZ COUNTIES AT 2050Z. THE
REST OF SE AZ WAS VOID OF PRECIP ECHOES AT THIS TIME. SCATTERED
SHOWERS AND THUNDERSTORMS MOST SECTIONS THE REST OF THIS AFTERNOON
AND THIS EVENING. AS PER SWODY1 A FEW OF THE MORE INTENSE STORMS
WILL BE CAPABLE OF LOCALLY DAMAGING WIND GUSTS.

FOR LATE TONIGHT INTO SAT...MADE UPWARD ADJUSTMENTS TO THE GRIDDED
DATA POP FIELDS. WITHOUT RESTATING EACH MODEL SOLUTION...APPEARS
WIDESPREAD PRECIP EVENT SHOULD OCCUR FROM THE TUCSON METRO AREA EWD
AND SWD STARTING LATER TONIGHT AND CONTINUING INTO SUN. HAVE ISSUED
A FLASH FLOOD WATCH IN EFFECT FROM 11 PM MST THIS EVENING THRU SUN
AFTERNOON FOR ALL OF SE AZ EXCEPT FAR WRN PIMA COUNTY/PUBLIC ZONE
31. AT THIS TIME APPEARS MAJORITY OF SE AZ WILL RECEIVE SOMEWHERE
BETWEEN ONE HALF OF AN INCH TO 1.5 INCHES OF RAINFALL...WITH
LOCALIZED 2-4 INCH AMOUNTS ESPECIALLY ACROSS HIGHER TERRAIN.

DECREASED CONVECTIVE ACTIVITY STARTING MON...THOUGH THIS NOTION NOT
NECESSARILY SUPPORTED VIA 25/12Z GFS SOLUTION. HOWEVER BELIEVE
DOWNWARD TREND IN ACTIVITY SHOULD OCCUR AT LEAST BY TUE. AT ANY
RATE...STILL APPEARS 25/12Z GFSX MOS GUIDANCE POP VALUES ARE TOO LOW
FOR THE MIDDLE AND LATTER PART OF NEXT WEEK AS RESIDUAL MOISTURE
SHOULD BE SUFFICIENT FOR POPS CLOSER TO CLIMO VALUES. COOLER SAT DUE
TO INCREASED-MOISTURE SCENARIO...AND DAYTIME MAX TEMPS MON ABOUT 10
DEGS OR SO BELOW NORMAL TEMPS FOR THE LATE JULY. SOME WARMING DURING
THE MIDDLE AND LATTER PART OF NEXT WEEK.

&&

.AVIATION...EXPECT SCATTERED TSRA/SHRA THIS EVENING WITH 5-8K FT AGL
CEILINGS AND BRIEF VISIBILITY REDUCTIONS TO NEAR 1 MILE. BRIEF GUSTS
TO NEAR 50 KTS VICINITY STRONGEST STORMS. SCATTERED TO NUMEROUS
TSRA/SHRA AFTER 26/07Z AND CONTINUING INTO SUNDAY. HIGHER TERRAIN
LIKELY TO HAVE MVFR AND/OR IFR CONDITIONS THIS WEEKEND. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT
      FROM 11 PM MST THIS EVENING THROUGH SUNDAY AFTERNOON FOR
      AZZ019-029-030-032>035.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 25, 1:27 PM MST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
127 PM MST FRI JUL 25 2008

AZZ019-029-030-032>035-261400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
127 PM MST FRI JUL 25 2008

...FLASH FLOOD WATCH IN EFFECT FROM 11 PM MST THIS EVENING THROUGH
SUNDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VERY MOIST AIRMASS WILL BE IN PLACE ACROSS SOUTHEAST ARIZONA
THIS WEEKEND AS THE REMNANTS OF TROPICAL SYSTEM DOLLY APPROACH THE
AREA FROM THE SOUTHEAST. ALTHOUGH THESE REMNANTS WILL NOT AFFECT
SOUTHEAST ARIZONA UNTIL LATE TONIGHT...SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING IN ADVANCE OF THESE
REMNANTS WILL AID IN SATURATING THE GROUND. THIS WILL BE CONDUCIVE
TO FLASH FLOOD DEVELOPMENT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS THE REMNANTS OF TROPICAL SYSTEM DOLLY MOVE INTO SOUTHEAST
ARIZONA...THE POTENTIAL FOR HEAVY DOWNPOURS WILL BE ABLE TO OCCUR
DAY OR NIGHT...ALONG WITH RAINFALL RATES WELL OVER ONE INCH PER
HOUR. MUCH OF SOUTHEAST ARIZONA IS EXPECTED TO RECEIVE AMOUNTS
BETWEEN ONE HALF OF AN INCH TO 1.5 INCHES...WITH LOCALIZED AMOUNTS
OF 2 TO 5 INCHES BY SUNDAY EVENING. THESE RAINFALL AMOUNTS COULD
RESULT IN SOME FLASH FLOOD PROBLEMS. MORE CLIMATOLOGICAL CHANCES
OF PRECIPITATION ARE EXPECTED FOR MONDAY THROUGH THE MIDDLE OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 25, 10:42 AM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1042 AM MST FRI JUL 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     9 ESE TUCSON            32.19N 110.80W
07/24/2008                   PIMA               AZ   TRAINED SPOTTER

            ROOF PARTIALLY BLOWN OFF HOME NEAR 22ND AND CAMINO SECO.
            TIME APPROXIMATE.

&&

PYTLAK
Local storm report, Jul 25, 2:49 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
249 PM MST FRI JUL 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             TOMBSTONE               31.72N 110.06W
07/25/2008  E0.75 INCH       COCHISE            AZ   LAW ENFORCEMENT

            TOMBSTONE POLICE DEPARTMENT ESTIMATED PENNY-SIZED HAIL AT
            244 PM.

&&

BTURNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:19 PM MSTSevere Thunderstorm WarningTWCPima26 min
Jul 24, 5:44 PM MSTSevere Thunderstorm WarningTWCGraham31 min
Jul 24, 6:43 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 24, 6:56 PM MSTSevere Thunderstorm WarningTWCPinal34 min
Jul 24, 7:26 PM MSTSevere Thunderstorm WarningTWCPima64 min
Jul 24, 8:58 PM MSTSevere Thunderstorm WarningTWCPima36 min
Jul 25, 1:06 PM MSTFlash Flood WatchTWC32 hr
Jul 25, 2:15 PM MSTSevere Thunderstorm WarningTWCCochise30 min
Jul 25, 3:45 PM MSTSevere Thunderstorm WarningTWCCochise29 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.